Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2022, 12:08 PM EDT for Tazewell County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2022, 12:08 PM EDT (16:08 UTC)
- Expired
- Jun 2, 2022, 12:55 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:58 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 9:58 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 958 AM EDT Thu Jun 2 2022 .SYNOPSIS... A cold front from eastern New York to southeast Missouri this morning will move southeast today and tonight with numerous showers and thunderstorms over the region before the front moves offshore late Friday. Dry weather with temperatures near normal is expected Friday night through Saturday night. The chance for showers and thunderstorms returns on Monday and Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 950 AM EDT Thursday... A few showers and storms crossed through southeast West Virginia this morning, but these have since dissipated and most areas are seeing mostly sunny skies. The lack of cloud cover will promote strong surface heating, along with building instability and increased forcing as the front moves closer, all of which will allow for storms to develop later this afternoon and evening. Damaging wind gusts remain the primary threat. As of 350 AM EDT Thursday... Upper ridge flattens today with falling 500 MB heights over the Mid Atlantic and Northeast United States as a short waves crosses the region. The surface cold front that was over the Ohio Valley will move southeast today and tonight, reaching from southeast Virginia to central South Carolina by Friday morning. Synoptic scale models are in good agreement bringing a line of showers and thunderstorms through the foothills and piedmont between 21Z/5PM and 00Z/8PM. The convective allowing models do not have any particular consensus on timing and locations within that time frame. Surface-based Convective Available Potential Energy will peak in the 2000-3000J/kg ahead of the first storms. Shear will be modest but enough for any of the stronger storms to be organized enough for hail and wind. The first line of storms to go through that area will be the most likely time frame for any severe thunderstorms. Another broken line of showers and thunderstorms will also be along the front, but even these will be east of Lynchburg and Danville by midnight. Bufkit forecast sounding show storm motion will be 25 to 30 mph but with precipitable water 1.5 to 1.75 inches and efficient warm rain processes, all storms will have high rainfall rates and 2 inches of rain in localized spots is likely. At the same time the back edge of precipitation will be exiting the piedmont this evening, clouds will be filling in over the mountains behind the front. As upslope winds turn to the north and drier air advects into the area, these clouds will start to dissipate late tonight. Locations east of the Blue Ridge have the potential to get into the lower 90s again this afternoon before any thunderstorms disrupt the rise in temperatures. A cooler air mass and lower 850MB temperatures advect into the mountains by Friday morning. Used the NBM as a starting point for lows tonight. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 100 AM EDT Thursday... Expect near normal temperatures and very little chance of precipitation this weekend. Thursday's cold front will be just south of the region on Friday. The vast majority of the region is expected not to have any rain. However, some lingering showers will be possible across portions of the mountains and foothills of northwest North Carolina during Friday morning. High pressure will build over the area during the weekend bringing seasonable temperatures back to the area. As the center of the high starts to shift east of the region, there may be enough of a return of moisture into the area to generate isolated showers over the North Carolina mountains Sunday afternoon, and farther north into parts of southwest Virginia and southeast West Virginia Sunday night. Confidence in the above weather scenario is high. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 1215 AM EDT Thursday... Mild and unsettled weather expected through the period. During this portion of the forecast, flow aloft will be almost zonal each day. A series of shortwave troughs will ride along the flow, into and across our region. This type of pattern will keep the region on the mild side with more than simply diurnal-type showers and storms. The challenge though is the variability in the guidance in depicting the timing of each of these features. While not represented equally among the guidance, there is some clustering around the Tuesday afternoon and then Wednesday night as the times currently with the best chances for the crossing of one of the shortwave troughs. The resultant forecast will be one that offers daily chances of showers and storms with peaks in those probabilities around the times mentioned above. With no push of colder air into the area, each day should be above normal for this time of year. Confidence in the above scenario is moderate. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 650 AM EDT Thursday... A cold front will cross the Mid Atlantic region and Carolinas today and tonight. Numerous showers and thunderstorms will develop along and ahead of the front, especially in the foothills and piedmont of Virginia and North Carolina and between 18Z/2PM and 00Z/8PM. Have narrowed down the most likely time of impact for each local TAF site. Strong, gusty wind and intense rainfall with MVFR visibility are likely with any of the bigger storms. There are isolated showers and thunderstorms this morning in southeast West Virginia and western Virginia, but these are close to the KLWB, KBCB and KBLF TAF sites. The wind will be from southwest to west ahead of the front. Some gusts up to 20 knots are possible once mixing gets established this morning. The wind direction turns to the northwest behind the front. Ceilings over the mountains lower to MVFR right behind the front and will remain low early Friday morning. With dry air coming in behind the front and the upslope weakening on Friday morning, the sky will begin to clear and ceilings may lift before 12Z/8AM over the mountains. Depending on the speed of the clearing and where it rains this afternoon and evening, some locations may have a brief period of MVFR fog. Average confidence for ceiling, visibility and wind. Extended Aviation Discussion... VFR conditions expected on Friday across the area as drier and cooler air overspreads the region from the northwest. Clouds will remain over North Carolina and southern Virginia but ceilings will be VFR. The weather will be VFR on Saturday and Sunday. Isolated showers and thunderstorms are possible in the mountains Sunday afternoon. On Monday thunderstorms with MVFR conditions will be scattered over the mountains and isolated in the foothills and piedmont. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/BMG SHORT TERM...DS LONG TERM...DS AVIATION...AMS/RAB
Hazardous weather outlook, Jun 2, 6:38 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 638 AM EDT Thu Jun 2 2022 VAZ035-046-047-059-031045- Amherst-Appomattox-Buckingham-Charlotte- 638 AM EDT Thu Jun 2 2022 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind. Large hail and localized flooding are secondary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ007-009>020-022>024-033-034-WVZ042>044-507-508- 031045- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 638 AM EDT Thu Jun 2 2022 This Hazardous Weather Outlook is for northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Numerous showers and thunderstorms are expected this afternoon and evening. Some of the storms may be strong to severe with the primary threat of damaging wind. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032-043>045-058-031045- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Campbell-Halifax- 638 AM EDT Thu Jun 2 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected this afternoon and evening. Some of the storms may be strong to severe with the primary threat of damaging wind. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:38 PM EDT | Special Weather Statement | RNK | Tazewell | 37 min |
| Jun 2, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 38 min |
| Jun 2, 1:19 PM EDT | Special Weather Statement | RNK | Bath | 26 min |
| Jun 2, 1:55 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Jun 2, 2:03 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 42 min |
| Jun 2, 2:07 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke, City of Radford | 23 min |
| Jun 2, 2:14 PM EDT | Special Weather Statement | RNK | Bath | 31 min |
| Jun 2, 2:21 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Jun 2, 2:31 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 29 min |
| Jun 2, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 57 min |
| Jun 2, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Covington, City of Lexington | 62 min |
| Jun 2, 2:45 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 30 min |
| Jun 2, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 58 min |
| Jun 2, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 55 min |
| Jun 2, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 54 min |
| Jun 2, 3:21 PM EDT | Special Weather Statement | RNK | Henry | 24 min |
| Jun 2, 3:24 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 36 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 48 min |
| Jun 2, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 36 min |
| Jun 2, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Wythe | 38 min |
| Jun 2, 4:28 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte | 32 min |
| Jun 2, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 57 min |
| Jun 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 43 min |
| Jun 2, 4:44 PM EDT | Special Weather Statement | RNK | Carroll | 46 min |
| Jun 2, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Jun 2, 6:41 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 49 min |
| Jun 2, 7:12 PM EDT | Special Weather Statement | RNK | City of Martinsville | 33 min |
| Jun 2, 7:38 PM EDT | Special Weather Statement | RNK | Montgomery | 37 min |
| Jun 2, 7:42 PM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| Jun 2, 7:46 PM EDT | Special Weather Statement | RNK | Halifax | 44 min |
| Jun 2, 1:33 PM EDT | Special Weather Statement | RNK | Wilkes | 27 min |
| Jun 2, 2:26 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Jun 2, 2:49 PM EDT | Special Weather Statement | RNK | Wilkes | 26 min |
| Jun 2, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 64 min |
| Jun 2, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 61 min |
| Jun 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 65 min |
| Jun 2, 4:47 PM EDT | Special Weather Statement | RNK | Person | 28 min |
| Jun 2, 5:49 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 41 min |
| Jun 2, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 39 min |
| Jun 2, 6:54 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 53 min |
| Jun 2, 5:55 AM EDT | Special Weather Statement | RNK | Summers | 35 min |
| Jun 2, 12:44 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Jun 2, 12:58 PM EDT | Special Weather Statement | RNK | Mercer | 47 min |
| Jun 2, 1:14 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Jun 2, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 30 min |
| Jun 2, 1:41 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
| Jun 2, 1:58 PM EDT | Special Weather Statement | RNK | Monroe | 32 min |
| Jun 2, 6:17 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.